Evidence map›Paper›PMID 33031256›Full record

ArticleMedicine2020

Protracted hyperthermia and delayed rhabdomyolysis in ecstasy toxicity: A case report.

Arash Ghaffari-Rafi, Ki Suk Eum, Jesus Villanueva, Jay Jahanmir

Open access · goldAbstract readCase Reports
In one paragraph

Article in Medicine, 2020. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 5 papers.

0numbers the graph read from it
0cells of the map it votes in
5citing papers in PubMed
0.6field-weighted citation impact, top 40% of its field
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

5 citing papers in PubMed, 9 citations in OpenAlex.

  1. Rare but relevant: MDMA and hyponatraemia.Addiction (Abingdon, England) · 2026
    Review
  2. Article
  3. Review
  4. Article
  5. Article
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

4 authors at 1 institution in 2 countries.

Arash Ghaffari-RafiUniversity of Hawai'i at Mānoa, John A. Burns School of Medicine, Honolulu, HI.
Ki Suk EumTripler Army Medical Center, Department of Medicine, Honolulu, HI.
Jesus VillanuevaTripler Army Medical Center, Department of Medicine, Honolulu, HI.
Jay JahanmirUniversity of Hawai'i at Mānoa, John A. Burns School of Medicine, Honolulu, HI.
University of Hawaiʻi at Mānoa · US

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

rationaleDespite toxicity and unpredictable adverse effects, ecstasy use has increased in the United States. Onset of hyperpyrexia, rhabdomyolysis, disseminated intravascular coagulation (DIC), among other symptoms, occurs within hours of ingestion. Moreover, patients who experience hyperpyrexia, altered mental status, DIC, and multiorgan failure, rarely survive. This case presents a chronic ecstasy user whose symptoms would have predicted mortality. The report demonstrates a patient who experiences protracted hyperthermia, with delayed rhabdomyolysis and DIC. In addition, his peak creatine kinase (CK) of 409,440 U/L was far greater than the expected 30,000 to 100,000 U/L, being the second largest CK recorded in a survivor. PATIENT CONCERNS: This case report presents a 20-year-old man who presented to the emergency department after experiencing a severe reaction to ecstasy. He was a chronic user who took his baseline dosage while performing at a music event. He experienced hyperpyrexia immediately (106.5°F) while becoming stiff and unresponsive. Before emergency medical service arrival, his friends placed cold compresses on the patient and rested him in an ice filled bathtub. DIAGNOSES: Per history from patient's friends and toxicology results, the patient was diagnosed with ecstasy overdose, which evolved to include protracted hyperthermia and delayed rhabdomyolysis.

interventionsDue to a Glasgow coma scale score of 5, he was intubated and sedated with a propofol maintenance. Hyperpyrexia resolved (temperature dropped to 99.1°F) after start of propofol maintenance. He was extubated after 24 hours, upon which he experienced hyperthermia (101.4°F at 48 hours), delayed rhabdomyolysis, and DIC (onset at 37 hours). He remained in hyperthermia for 120 hours until carvedilol permanently returned his temperature to baseline. His plasma CK reached a peak of 409,440 U/L at 35 hours. OUTCOMES: After primary management with intravenous fluids, the patient returned to baseline health without any consequences and was discharged after 8 days. A follow-up of 3 months postdischarge revealed no complications or disability. LESSONS: Clinically, the case highlights how physicians should be aware of the unusual time course adverse effects of ecstasy can have. Lastly, as intensity and duration of hyperpyrexia are predictors of mortality, our case indicates maintenance of sedation with propofol and use of oral carvedilol; both are efficacious for temperature reduction in ecstasy toxicity.

Indexed as

Drug OverdoseFeverFluid TherapyHumansMaleN-Methyl-3,4-methylenedioxyamphetamineRhabdomyolysisYoung AdultN-Methyl-3,4-methylenedioxyamphetamine

Identifiers

PMID33031256
PMCPMC7544301
OpenAlexW3091825292

What OpenQuestion holds

Textmetadata
LicenceCC BY
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.